Test Your Knowledge: Urine Microscopy

A recent paper in AJKD by Becker et al. describes advances in urine microscopy, including both manual and automated techniques. This comes at a time when the skill of urine sediment evaluation is being lost by many nephrologists. Test your knowledge on this topic.

1. In persistent microscopic hematuria, all of the following indicate a glomerular rather than urologic source of the blood except:
At least 1 RBC casts in 50 low power (160x) microscopic fields.
Incorrect.
≥ 40% of RBC are dysmorphic.
Incorrect.
≥ 5% of RBC are acanthocytes.
Incorrect.
Co-existence of albuminuria.
Incorrect.
>50 RBC per high power field.
Correct! Fogazzi et al. (http://bit.ly/2aX0IKH) reported the sensitivity and positive predictive values of hematuria in diagnosing glomerular disease. With ≥40% dysmorphic RBCs, the values were 59.2% and 90.6%, respectively. With ≥5% acanthocytes, the values were 69.4% and 85%, and the presence of RBC casts was 12.2% and 100%. Albuminuria is an obvious indicator of a glomerular source. More than 50 RBC per high power field does not indicate a glomerular source. It should be noted that the majority of cases of isomorphic hematuria in this series have a urologic disorder, with 85% of 316 patients (http://bit.ly/2aSlJUO).
2. Calcium oxalate crystals in the urine may be seen in all of the following conditions, except:
Crohn’s disease.
Incorrect.
Vitamin C ingestion.
Incorrect.
Ethylene glycol ingestion.
Incorrect.
Fabry disease.
Correct! Oxalate crystals may occur with any cause of enteric fat malabsorption, such as Crohn’s and Celiac disease. Ethylene glycol metabolism results in oxalate formation, which is the cause of the kidney injury in these cases. High dose Vitamin C ingestion and its resulting metabolism may also result in oxalate formation. Patients with Fabry disease have urine particles with asymmetrical Maltese cross bodies under polarized light.
Celiac disease.
Incorrect.
3. Which of the following drugs has NOT been shown to cause direct crystalluria?
Ciprofloxacin.
Incorrect.
Indinavir.
Incorrect.
Orlistat.
Correct! Orlistat may indirectly cause crystalluria via fat malaborption, inducing oxaluria and subsequent crystalluria. The other drugs may directly crystallize in the urine. Ciprofloxacin may induce urine crystals, although this is rarely thought to cause acute kidney injury. Indinavir causes characteristic star-like and plate crystals. Triamterene is a relatively new addition to the list of drugs causing crystalluria, and was reviewed in an earlier post (http://bit.ly/2aIbWjt).
Triamterene.
Incorrect.

 

Post Prepared by Dr. Paul Phelan, AJKD Blog Contributor. For a PDF version of the questions & answers, please click here.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s